A 73-year-old man was referred because of an incidentally discovered right adrenal gland lesion. He had a three-year history of untreated hypertension, being previously intolerant of a beta-blocker. His symptoms included anxiety, flushing, palpitations, diarrhoea, weight loss and tremor. Medical history included benign prostatic hypertrophy, Hashimoto’s disease and early Parkinson’s disease. Medications comprised dutasteride/tamsulosin 500mcg/400mcg and dessicated thyroid extract. Family history was unremarkable.
On examination, blood pressure was 160/80 mmHg sitting. Pulse was 75 bpm and regular. There were no cutaneous features of NF, VHL or MEN2B. Cardiovascular examination was normal, thyroid was impalpable.
Pathology revealed elevated plasma normetadrenaline (1590 pmol/L, RR<900) and 24-hour urine normetadrenaline (3.4 umol/day, RR<2.3). Plasma 3-methoxytyramine was elevated (190 pmol/L), as were urinary HMAA (49 umol/day, RR<33) and chromogranin A (106 ug/L, RR <85). A 2.9 x 2.6 x 2.8 cm right adrenal mass was identified on CT scan. It was reported as indeterminate (atypical) on the basis of a CT washout study, with an absolute washout of 46% and a pre-contrast density of 23 Hounsfield units. Serial imaging showed a minimal increase in size over a 13-month period. An I-123 MIBG scan demonstrated moderate isotope uptake.
900>A diagnosis of pheochromocytoma with low-grade secretory activity was made and the patient proceeded to laparoscopic right adrenalectomy after medical preparation with phenoxybenzamine, metoprolol and perindopril. Histopathology reported a hybrid pheochromocytoma-ganglioneuroma tumour. Post-operative plasma normetadrenaline levels were normal. He recovered uneventfully, but his hypertension persisted. His flushing episodes and diarrhoea resolved post-operatively and he regained 5 kg in weight.
This patient’s case illustrates that mild and selective catecholamine elevations may still indicate significant adrenal dysfunction, that there may be underlying essential hypertension in such patients, that unusual symptoms may be caused by catecholamine excess and that radiologically atypical adrenal lesions require detailed investigation, especially in symptomatic patients1.